Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Springfield, MO

March 8, 2002Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 8, 2002, 11:52 PM CST for Vernon County, Missouri. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2002, 11:52 PM CST (05:52 UTC)
Expired
Mar 9, 2002, 1:00 AM CST
In force
68 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 090552
SVRSGF
MOC217-090700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN MISSOURI

* UNTIL 100 AM CST

* AT 1146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SQUALL LINE CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RICH 
  HILL TO MCCUNE IN SOUTHEAST KANSAS...AND WERE MOVING EAST AT 
  50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   NEVADA BY 1210 AM CST.
   WALKER...SCHELL CITY BY 1215 AM CST.
   SHELDON BY 1220 AM CST.

THE TOWNS OF RICHARDS...STOTESBURY...METZ...DEERFIELD AND HORTON ARE
ALSO IN THE PATH OF THESE STORMS.

WIND DAMAGE WITH THESE STORMS WILL OCCUR SOME 20 TO 30 MILES AHEAD 
OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER 
BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3805 9461 3764 9461 3764 9408 3805 9407

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:40 PM CST, 9 hours 12 minutes earlier.

Area forecast discussion, Mar 8, 2:40 PM CST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CST FRI MAR 8 2002

FORECAST CONCERNS CENTER AROUND WINDS TONIGHT/SATURDAY

STRONG SOUTH WIND PERSISTED ACROSS THE FORECAST AREA THIS MORNING...
BUT HAD DIMINISHED SOMEWHAT THIS AFTERNOON AS STRATOCUMULUS DECK
MOVED IN FROM THE WEST. LOW CLOUDS HAVE ALSO ZAPPED TEMPERATURES...
WITH ALL REPORTING STATIONS STILL IN THE 60S AS OF 20Z. DEWPOINTS
CONTINUED TO INCH HIGHER...WITH LOW TO MID 50S PREVALENT.

SEVERE POTENTIAL STILL HIGH TONIGHT...ESPECIALLY OVER WESTERN
SECTIONS. LEAD SHORT WAVE WHICH WILL INITIATE STORMS WAS STARTING TO
CROSS THE CONTINENTAL DIVIDE AT 19Z...WITH MAIN WAVE JUST NOW
ENTERING SOUTHWEST COLORADO.  PREFERRED THE SLOWER ETA OUTPUT FOR
THIS FORECAST. LOOKS LIKE A NARROW WINDOW FOR SUPERCELLS THIS
EVENING WEST OF SPRINGFIELD...WITH A SQUALL LINE DEVELOPING IN
EASTERN KANSAS AND ZIPPING ACROSS THE FORECAST AREA OVERNIGHT.

ALTHOUGH THE WINDS HAD DIMINISHED SOMEWHAT THIS AFTERNOON...EXPECT
THEM TO INTENSIFY AGAIN TONIGHT AS THE COLD FRONT APPROACHES. 50 TO
60 KNOTS OF NORTHWEST WIND INDICATED FOR ABOUT 12 HOURS AFTER THE
COLD FRONTAL PASSAGE. HAVE DECIDED TO HOIST A WIND ADVISORY FOR THIS
EVENING THROUGH SATURDAY MORNING FOR THE ENTIRE FORECAST AREA.

EXPECT A RATHER RAW DAY SATURDAY...WITH HIGHS IN THE 30S TO LOW 40S.
NORTHWEST WIND WILL DIMINISH AS THE DAY WEARS ON...AND THE SUN SHOULD
COME OUT BY AFTERNOON...SO IT COULD BE WORSE.

QUIET WEATHER SUNDAY AND MONDAY AS SURFACE HIGH SLIDES TO THE EAST
AND RETURN FLOW SETS UP. HAVE ZAPPED CHANCE OF RAIN MONDAY
AFTERNOON...KEEPING IT FOR MONDAY NIGHT AND TUESDAY MORNING. BETTER
CHANCE OF RAIN WILL BE LATE THURSDAY INTO NEXT WEEKEND PER THE MRF.

THANKS TO WFO LSX FOR COORDINATION THIS AFTERNOON...AND NDFD OFFICES
FOR IM COORDINATION.

FCSTID = 8
SGF   35  39  22  50 /  60  20  10  10
JLN   29  38  23  51 /  70  20  10  10
UNO   48  48  21  47 /  50  20  10  10
VIH   48  48  21  47 /  50  20  10  10

.SGF...
MO...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES KSZ073...KSZ097...KSZ101.

SUTTON

In the hours before

Special weather statement, Mar 8, 7:55 PM CST, 3 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CST FRI MAR 8 2002

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...
...WINDY CONDITIONS THROUGH SATURDAY MORNING...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING THUNDERSTORM WINDS OF 60 TO 70 MPH
  HAIL UP TO 1 1/2 INCHES IN DIAMETER
  TORNADOES
  NON-THUNDERSTORM WIND GUSTS TO 45 MPH

* THREAT AREAS AND TIMING...

  LOCATIONS EAST OF A NEOSHO TO HERMITAGE LINE WILL SEE SCATTERED
  STRONG THUNDERSTORMS SPREAD NORTHEAST INTO THE AREA BETWEEN 8 PM
  AND MIDNIGHT.

  A SQUALL LINE WILL LIKELY DEVELOP OVER EASTERN KANSAS BETWEEN 9 PM
  AND MIDNIGHT.  THESE STORMS WILL LIKELY AFFECT SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI WEST OF SPRINGFIELD BETWEEN 10 PM AND 2
  AM...AND MOVE THROUGH THE MISSOURI OZARKS EAST OF SPRINGFIELD
  BETWEEN 1 AM AND 5 AM.

  AFTER THE SQUALL LINE PASSES THROUGH THE REGION OVERNIGHT...A
  NORTHWEST WIND OF 20 TO 30 MPH WILL OCCUR...WITH GUSTS AGAIN NEAR
  45 MPH OVER MAINLY CENTRAL MISSOURI. THE STRONG NORTHWEST WINDS
  SATURDAY SHOULD DIMINISH BY EARLY AFTERNOON.

* DISCUSSION...

  A VIGOROUS STORM SYSTEM OVER THE CENTRAL PLAINS FRIDAY EVENING
  WILL MOVE INTO THE REGION OVERNIGHT. STORMS HAVE BEEN SLOW TO
  DEVELOP AHEAD OF A COLD FRONT OVER CENTRAL KANSAS DUE TO A STRONG
  CAP.  STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES
  EAST INTO EASTERN KANSAS LATE THIS EVENING. CONCERN STILL EXISTS
  THAT A SQUALL LINE WILL DEVELOP ACROSS EASTERN KANSAS BETWEEN 9 PM
  AND MIDNIGHT...AND MOVE RAPIDLY EAST ACROSS THE REGION. DAMAGING
  WINDS WILL BE THE MAIN THREAT FROM THE SQUALL LINE...WHICH IS
  EXPECTED TO EXIT CENTRAL AND SOUTH CENTRAL MISSOURI BY 5 AM.

  SCATTERED THUNDERSTORMS WILL SPREAD OUT OF ARKANSAS AND INTO
  SOUTHERN MISSOURI THIS EVENING.  A FEW OF THESE STORMS COULD
  PRODUCE SMALL HAIL AND WIND GUSTS THAT MAY APPROACH SEVERE
  LIMITS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION REMAINS LIKELY BETWEEN 10 PM AND 2 AM FOR
  LOCATIONS ALONG AND WEST OF SPRINGFIELD. THE POSSIBILITY OF
  SPOTTER ACTIVATION WILL DECREASE DURING THE OVERNIGHT HOURS
  EAST OF SPRINGFIELD.

* EXTENDED OUTLOOK...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY
  THROUGH EARLY TUESDAY...AND AGAIN STARTING THURSDAY NIGHT.
  HAZARDOUS WEATHER MAY ACCOMPANY THE STORMS TOWARD THE END OF NEXT
  WEEK.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 8, 8:49 PM CST, 3 hours 3 minutes before
KSZ073-097-101-MOZ066-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 12...IN EFFECT UNTIL 200 AM CST SATURDAY MORNING.  THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

IN MISSOURI:

VERNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT...
NEVADA AND PITTSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING DESTRUCTIVE HAIL AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA.

A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS WILL MOVE EAST
INTO EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AROUND 11 PM.
THIS LINE OF STORMS HAS HAD A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.  PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

BOOKBINDER
Special weather statement, Mar 8, 11:26 PM CST, 26 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 12...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY
Special weather statement, Mar 8, 11:26 PM CST, 26 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 15...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:28 AM CSTSevere Thunderstorm WarningSGFBarton, Jasper62 min
Mar 9, 12:50 AM CSTSevere Thunderstorm WarningSGFBenton, Cedar, Hickory, St. Clair40 min
Mar 9, 12:53 AM CSTSevere Thunderstorm WarningSGFNewton52 min
Mar 9, 1:05 AM CSTSevere Thunderstorm WarningSGFDade25 min
Mar 9, 1:14 AM CSTSevere Thunderstorm WarningSGFMcDonald46 min
Mar 9, 1:25 AM CSTSevere Thunderstorm WarningSGFLawrence50 min
Mar 9, 1:29 AM CSTSevere Thunderstorm WarningSGFPolk46 min
Mar 9, 1:49 AM CSTSevere Thunderstorm WarningSGFGreene41 min
Mar 9, 1:52 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas38 min
Mar 9, 1:56 AM CSTSevere Thunderstorm WarningSGFBarry49 min
Mar 9, 2:17 AM CSTSevere Thunderstorm WarningSGFLaclede43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.